Dog ate chocolate?

ask a vet

Pain in front leg.

Species: Dog
Breed: BLACK LAB/ REDBONE C
Age: 11-15 years
She has been limping, crying out to us, and holding up her front right leg. It seems to be cramping somewhere in her leg. They are sudden and seem to come right after the slightest movement or bigger movements as well. She is resting a lot and she does allow me to massage her while it happens. Then a few minutes later she sometimes can walk around immediately afterwards. I have been giving her glucosamine and senior chewable vitamins for about 2-3 months because I noticed stiffness going down the stairs. I have been putting hot and cold compresses on alternating. Hot more frequently though because she seems to rest better an be more comfortable. Sometimes she hops down the stairs with both front legs together. I have been giving her Vetprofen two times a day this week. It started on Tuesday night. The Vetprofen is expired. I have limited funds but, should be able to take her to vet in a week. I ordered some cherry flex for dogs online. I also want to find a harness to help her down stairs to go potty but, cannot find one that will work for her shoulder. These spasms are all of a sudden while she is lying down, most of the time. I will be by myself most of this week therefore, she will be alone while I am at work. How do I help her stay comfortable and hopefully no pain? And how do I help her up and down the stairs by myself when she about 70 pounds? My boyfriend has been carrying her up becausee it seems to bother her more. Please help.


Online vet, Dr. Marie

Dr. Marie replied:

This is a tough question to answer over the internet. It is really common for labs to get joint problems as they get older. The most common reason for a lab to have problems with a front leg is problems with the elbow joint such as arthritis, but there can be other issues.

If funds are tight would recommend not spending too much money on things like glucosamine, vitamins and cherry flex as they are not likely to do too much. There are some types of glucosamine when combined with chondroitin (such as Cosequin) that can have a beneficial effect but most of the glucosamine that you can buy is not helpful at all. Good glucosamine with Chondroitin is just as expensive as anti-inflammatory medication which would actually probably do a better job.

If Daisy is this uncomfortable then if she was my patient I would be recommending xrays to see if there is something very serious. I probably would also be prescribing an anti-inflammatory medication. Vetprofen is a drug that very few vets use these days because we have much better and safer options such as Metacam, Rimadyl, Previcox, Deramaxx and others. Daisy may need to be on one of these medicines long term.

Handling the stairs is a tough one. When a *back* leg is affected, then sometimes using a towel as a sling under the belly can help to take some weight off of the leg but I'm not sure if this would work well for a front leg. Unfortunately, lifting her may be the only option.

I wish I could offer more. The warm compresses may help somewhat but really there is not a lot more that you can do at home. I would not be pushing her to do any exercise and let her move at her own pace. Hopefully you have good news at your vet visit!

Dr. Marie.



Check out our dog age calculator and cat age calculator.

Want to receive pet coupons, vet advice and info on new pet products in your inbox?

* indicates required

We'll only send you great stuff, never spam. Unsubscribe any time.

Disclaimer: Although Dr. Marie is a qualified veterinarian, the information found on this site is not meant to replace the advice of your own veterinarian. AskAVetQuestion.com and Dr. Marie do not accept any responsibility for any loss, damage, injury, death, or disease which may arise from reliance on information contained on this site. Do not use information found on this site for diagnosing or treating your pet. Anything you read here is for information only.

Customer reply:

So you do not recommend fish oil, turmeric, or cherry flex? She had a surgery at the end of December. She had a bruise on her spleen that ruptured. She gained her weight back after that and now you can see her spine and ribs. I found online that it could be a potassium deficiency. Loss of weight has concerned me she has never been overweight but, always very lean and muscular. What about the vetprofen...is it ok that its expired? can she have more than two a day or should I stop that all together? I just need to get through the week. She enjoys fruit, so I was going to give her cherries and bananas in small amounts. I do not want to put her through another surgery or put her down if I can make her comfortable and without pain. ~~Michele


Online vet, Dr. Marie

Dr. Marie replied:

It's not that I don't recommend those things, but really there is not a lot of evidence to show that they are helpful. Fish oil, if it has the right balance of omega 3 and 6 fatty acids can be a good add on to anti-inflammatory medication but it is not going to cause a dramatic improvement.

I am concerned by a few things that you have written. Often what we think is a joint problem like arthritis can actually be problems somewhere else in the body. If Daisy has lost a lot of weight to the point where you can see her spine and ribs then this could be a sign of a significant health issue. I would highly advise having your vet do some blood tests to see if there are any obvious issues.

I would not recommend using the expired Vetprofen. My main reason for saying this is that Vetprofen can be hard on the kidneys if there is any kidney issue. It is not meant to be used for long term use.

It's a tough call though if you can't get her to the vet until a week from now. I can't legally tell you specifics on which medicines to give so I would recommend giving the vets office a call where you are going to take her next week and ask them if the vet recommends continuing with the medicine.

It is ok to give her fruit as long as her system handles it ok (i.e. no diarrhea).

I hope that she is able to see her doctor soon and I really hope that they can help!

Dr. Marie



Search for similar questions:

ask a vet

Popular questions...

Repeated ear infections. Hi! My dog Opie is a five-and-a-half-year-old, male (neutered) red sable... (9418 views)

In pain after spay. Our dog got spayed 2 days ago and she still cries in pain quite a bit. I was... (8256 views)

Intestinal lymphoma. Hello Dr. Marie Our Jack Russell/Pug mixed breed dog Charlie is 6 yrs old and has... (11700 views)

Red spot near vulva. My six-year-old spayed, lab mix has a small red area near her vulva. She bites and... (15941 views)

My dog won't eat. Hello i have a male 2 year old pitbull. He is an extremely picky eater when it comes... (11189 views)

Dog can't pee after accident. brandy got ran over about 4 days ago,,, she is walking with a lamp,,, eating and... (11619 views)

Paraneoplastic syndrome? In 3/2013 after suffering 2 "seizures," Clark was diagnosed with insulinoma from... (4055 views)

Dental cleaning extend dog's life? My Pug Chocko has a tooth that feels loose. I think it's his lower central incisor... (4101 views)

What is this red lump on my dog's leg? dear dr marie, in the last week this oozy boil-like bump has shown up on my dog`s... (99914 views)

Fly a puppy in cargo? Hi Dr Marie. We live in Halifax and are buying a pup from a breeder in Winnipeg.... (3862 views)

See all questions...

Dr. MarieDr. Marie is a veterinarian who practices in a busy animal hospital in Ottawa, Ontario. She created Ask A Vet Question as a resource for good, accurate veterinary advice online. Dr. Marie treats dogs, cats, hamsters, guinea pigs, and rats. She has been a vet since 1999.

Is an online vet visit just as good as a trip to your veterinarian? No! But, many times, asking an online veterinarian a question can help save you money. While Dr. Marie can't officially diagnose your pet or prescribe medications, she can often advise you on whether a vet visit is necessary. You can also ask Dr. Marie for a second opinion on your pet's condition.